Effects of a drug overdose in a television drama on knowledge of specific dangers of self poisoning: population based surveys

Research output: Contribution to journalArticlepeer-review

Authors

  • S O'Connor
  • K Hawton
  • S Simkin
  • A Keen
  • D G Altman
  • G Philo
  • C Bulstrode

External organisations

  • United Bristol Healthcare Trust, Directorate of Mental Health, Barrow Hospital, Bristol BS19 3SG.

Abstract

Paracetamol is the drug most commonly taken in overdose in the United Kingdom,1causing a substantial number of deaths.2 We have investigated the impact of the fictional portrayal of a potentially fatal paracetamol overdose in the television drama Casualty (seen by 12.8 million viewers) on short and long term knowledge related to paracetamol poisoning.

Details

Original languageEnglish
Pages (from-to)978-9
Number of pages2
JournalBritish Medical Journal
Volume318
Issue number7189
Publication statusPublished - 10 Apr 1999

Keywords

  • Acetaminophen, Analgesics, Non-Narcotic, Awareness, Drama, Drug Overdose, Female, Great Britain, Health Surveys, Humans, Male, Poisoning, Television